Back

Rocco de Filippis

Rocco de Filippis

Institute of Psychopathology Rome

Title: Clinical experience in the use of antidepressant and typical and atypical antipsychotic and QTC safety

Biography

Rocco de Filippis completed his MD and PhD from Catholic University of the Sacred Heart in Rome. He holds a Master’s degree and he improved respectively in Bipolar Disorders and Addictive behavior in the years 2011/2012. He currently works at the Institute of Psychopathology, Rome as a Psychiatrist and Addictive Medicine, and up to now presented as scientific coordinator of CME and Master of Addictive Behaviors; he is also an official candidate at the Psychoanalytic Italian Society of the First Italian Center of Rome.

Abstract

Objective: The authors review the mechanisms and establish the risk of torsade de pointes and sudden death with all antidepressant in clinical practice and older and new antipsychotic drugs. Method: The author hasconducted Medline and manual searches of literature to identify articles describing efficacy and safety in the treatment of patients with major mental illness, focusing on the associated risk of QTcprolongation that should be considered in clinical decision-making. A review of original concepts, the distinction between familial and drug-induced cases of torsade de pointes, and the recognition of the role of non-cardiac drugs in torsade de pointes and sudden death have been presented. The author reviews the evidence linking QTc interval prolongation, potassium channels, and torsade de pointes from both the long QT syndrome and drugs. The risk for torsade de pointes from antipsychotic drugs and was examined and the frequency of sudden death on the basis of epidemiological data in mental health populations estimated. Results: All drugs that cause torsade de pointes prolong the QTc interval and bind to the potassium rectifier channel, but the relationships are not precise. Prediction of torsade de pointes and sudden death can be improved by examining dose dependency, the percent of QTc intervals higher than 500 msec, and the risk of drug-drug interactions.

Speaker Presentations

Speaker PDFs

Speaker PPTs

Download PPT